I had surgeries for a hole in my retina, then cataract, now my other eye is in the same position for both surgeries. I am on oral medication (GLIPIZIDE) TWICW A DAY, and try very hard to keep my A1C at 6.1. Can this medication cause this side effect. I am very allergic to Metfornin and was put on this a year ago.

Patty Bonsignore


Glipizide does not cause eye problems, but untreated high blood glucose can. Currently it sounds like your A1C is in excellent control. If your A1C has always been around 6.1, it is doubtful that your eye problems are related to your diabetes. People with diabetes do get cataracts at an earlier age, but most likely your eye problems are not because of your diabetes. Retinopathy and macular edema are the most common diabetes-related eye complications, but it is not clear that you have either of these conditions. Rosiglitazone (brand name Avandia) a different type of medicine used in the treatment of diabetes can increase the risk of macular edema, but neither metformin nor glipizide are associated with either of these conditions.

February 1, 2014 at 4:29 pm

4 replies

veteran 2014-04-23 19:56:34 -0500 Report

i am taking glipizide and at my last eye exam they said i have retinopathy in my right eye ,and could not do much for it ,,i keep my surgar in control ,,guess i,ll lose my eye sight in r .eye now …i received my diabetes from vietnam ,,war ,,[ agent orange sprawing ]

Fairdale Country Girl
Fairdale Country Girl 2014-04-02 21:11:34 -0500 Report

I have "Asked the Experts" a question about NAION which is Non-arteritic ischemic optic neuropathy, and have NEVER heard any answers or information!! I was diagnosed with this In January 2014 and am having a hard time getting any information! I am diabetic type II, and was diagnosed by a neuro-opthalmologist, due a follow-up at the end of April 2014. I have lost most vision in my left eye!!